The Dilemma of Birth Control & Libido

>> Friday, January 15, 2016

Bookmark and Share
The question this week comes from Candace who writes:

I am twenty-nine years old and I have been on birth control since I was seventeen. The reason I was placed on it initially was to help regulate my period, which was becoming more and more of a problem. Instead of heavy flow for the first day of my cycle, I was bleeding heavy for four to five days and passing blood clots. This heavier flow also caused me to have severe cramps. When my ultrasound and blood tests came back normal I was placed on a birth control pill and, after a couple months, my symptoms went away and my periods returned to normal. Since that time, I have had no other problems. It really has been easy.

My concern now is that I have no sex drive and I feel that I am too young to be experiencing this. I read somewhere that the pill can interfere with hormone balance and cause this decreased libido or sex drive. Is that true? What can I do about it?

Unfortunately the answer is yes. The birth control pill has many side-effects. So many of them are positive (like regulating periods, decreasing of pain and cramps, controlling PMS, decreasing menstrual blood flow and clearing the complexion) that we rarely think of the negative effects.

Birth control pills combine estrogen and progesterone together in a specific way to prevent ovulation. Unfortunately, the very thing that causes this cycle control can also create a lack of sexual desire. You see, “the pill” is so effective at balancing hormones that it blocks the normal hormone fluctuations during the month which bring with them increased libido. Studies have shown that birth control pill users have a lower testosterone level than non-users because “the pill” can increase levels of sex binding globulin. This causes most of the estrogen and testosterone to be bound rather than circulating free in the blood stream, so less is available for use by the body.

So what can we do about it? First, we need to get a complete profile of lab tests, as this will give a snapshot of where hormone levels are on birth control. Once these levels are determined it is easy to see if estrogen or testosterone are low or both.

There have been several studies that show taking testosterone can improve sexual desire and function. In fact, low testosterone can not only cause hypoactive sexual desire, it can cause other diminished sense of well being, dysphoria (a mild depression), fatigue and loss of sexual pleasure.

Now, if estrogen and testosterone are low a woman can remain on her birth control with testosterone supplementation without compromising the pills' ability to prevent pregnancy. However, adding estrogen can compromise the contraceptive effectiveness.

Since sex is such an important part of a good relationship with your partner, and “the pill” is only one form of contraception, methods like the IUD (intra-uterine device) are becoming very popular, as it does not interfere with hormone balance. Most women who start using IUDs choose to stop taking “the pill” and, if the lack of sexual desire persists, then a hormone panel can be taken and re-evaluated by your doctor.

Isn't this fun? I am trying to keep it simple because it can get very complicated. Since we know low testosterone causes decreased sexual desire and pleasure, adding testosterone is the best place to start.

A healthy sexual relationship helps relieve stress and can heighten our sense of well being. This is important to understand as over 50% of office visits to health care professionals are from illness brought on or worsened by stress which can impact many aspects of our day to day life.
blog comments powered by Disqus

Post a Comment

  © Blogger template Simple n' Sweet by 2009

Back to TOP